Home/ADHD, Medication/Children and teens on stimulants report more heart-related symptoms

Children and teens on stimulants report more heart-related symptoms

So I read the headline on msnbc.com – “ADHD drugs may boost ER visits”. And I immediately wonder what the story is really about. The medical data of over 50,000 children was reviewed to see if there were more heart-related symptoms reported, such as a rapid heartbeat. Children who used stimulants were 20% more likely to report heart-related issues to the ER or their physician. However (and this is important to note), rates of death or serious heart problems were no different than the general population. Yes, increased heartbeat can be a side effect of stimulant medication.

Now if the title had read, “Stimulant medication leads to children reporting a rapid heartbeat more often to their doctor and ER”, not as many people would read the article. It’s just doesn’t pique the reader’s interest like “ADHD drugs may boost ER visits”.

The FDA Drug Safety Advisory Committee wanted to put a black box warning on stimulant medication stating that use could lead to heart problems. However, the FDA Pediatric Advisory Committee said the warning was not warranted due to the low risk.

http://www.msnbc.msn.com/id/22186402/

By | 2016-11-20T07:53:50+00:00 December 17th, 2007|Categories: ADHD, Medication|Tags: , |Comments Off on Children and teens on stimulants report more heart-related symptoms

About the Author:

Dr. Stephanie Sarkis is a National Certified Counselor (NCC), Licensed Mental Health Counselor (LMHC), and AMHCA Diplomate and Clinical Specialist in Child and Adolescent Counseling based in Tampa Bay, Florida, where she specializes in the treatment of ADD/ADHD. Dr. Sarkis conducts evaluations, testing, diagnosis, and counseling services. She also is a public speaker, consultant, coach, and is a facilitator in collaborative law.